Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 348, NWS Jackson, MS

May 11, 2008Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2008, 12:04 AM CDT for Grenada County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2008, 12:04 AM CDT (05:04 UTC)
Expired
May 11, 2008, 12:30 AM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Grenada County, MS

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 6:51 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2977 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
9.1
Supercell composite
41.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 110504
SVRJAN
MSC043-110530-
/O.NEW.KJAN.SV.W.0348.080511T0504Z-080511T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1204 AM CDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...

* UNTIL 1230 AM CDT

* AT 1204 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHEASTERN GRENADA COUNTY...OR 11 MILES NORTHEAST OF GRENADA...
  AND MOVING EAST AT 43 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3387 8951 3375 8951 3380 8979 3387 8977
TIME...MOT...LOC 0504Z 278DEG 38KT 3385 8962

$$

DHB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:18 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 10, 9:18 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
918 PM CDT SAT MAY 10 2008

.DISCUSSION...ACTIVE SIGNIFICANT CONVECTION CONTINUES JUST TO THE
N/NW OF THE CWA AND IS STEADILY HEADING OUR WAY. IT HAS BEEN A SLOW
GO FOR OUR AREA AS THE CAP HAS REMAINED STRONG AND NO CONVECTION HAS
OCCURRED IN THE FORECAST AREA. THINKING FROM EARLIER REMAINS THE
SAME...AREAS N OF I-20 WILL HAVE THE HIGHEST RISK OF SEEING SVR WX
WITH THE HWY 82 CORRIDOR LIKELY GETTING THE MOST SIG SVR WEATHER. NOT
TOTALLY SURE THE LINE WILL EVER BECOME A SOLID SQUALL LINE...LIKELY
TO REMAIN BROKEN. BASED ON THE LATEST DATA...LOOKS LIKE THE MAIN
TORNADO RISK WILL BE BETWEEN NOW AND MIDNIGHT ALONG AND N OF HWY 82
HEADING TOWARD THE AL LINE. VERY LARGE HAIL...STRONG TORNADOES AND
DMG WIND WILL BE THE MAIN RISK. AFTER MIDNIGHT...LOW LEVEL FLOW VEERS
ENOUGH TO LIMIT THE TOR RISK...BUT WITH EMBEDDED SUPERCELL TYPE
STORMS...THAT RISK CAN NOT BE TOTALLY RULED OUT. THE BEST ASCENT IS
SPREADING OUT OF E/SE OK AND WILL GET THE STORMS GOING PRETTY GOOD.
INSTABILITY AND DEEP LAYER SHEAR WILL REMAIN QUITE STRONG AND
SUPPORTIVE OF SVR STORMS WITH POCKETS OF SIG SEVERE THROUGH ABOUT 2-3
AM. AGAIN...THIS WILL MAINLY BE FOCUSED ALONG AND N OF I-20. AFTER
MIDNIGHT...HAIL AND DMG WIND WILL BE THE MAIN FOCUS.

ACTIVITY LOOKS TO ACCELERATE QUITE A BIT AFTER MIDNIGHT AND GET OUT
OF THE CWA BY 5-6 AM. CURRENT GRAPHICAST AND PROB HAZARDS SEEM TO
DEPICT THINGS WELL AND WILL BE LEFT ALONE.

&&

.AVIATION...TIMING THE CONVECTION IS THE MAIN ISSUE AND THE
RESTRICTIONS ASSOCIATED WITH THAT. THE WINDOW OF TIME ON THE
CONVECTION WILL BE SMALL AS THE BROKEN LINE QUICKLY PUSHES E/SE
THROUGH THE CWA. VFR CONDITIONS WILL PREVAIL BEHIND THE CONVECTIVE
LINE WITH BREEZY NW WINDS DURING THE MIDDLE PART OF THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       61  76  50  81 /  48   0   0   0
MERIDIAN      64  78  47  82 /  49  16   0   0
VICKSBURG     62  76  47  82 /  47   0   0   0
HATTIESBURG   68  83  48  84 /  27  26   0   0
NATCHEZ       63  73  45  81 /  30   0   0   0
GREENVILLE    57  71  48  79 /  78   0   0   0
GREENWOOD     59  72  46  79 /  79   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, May 10, 3:30 PM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SAT MAY 10 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
330 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

...A SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE
NORTHERN HALF OF THE REGION THIS EVENING INTO EARLY SUNDAY MORNING...

SCATTERED SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 5
AND 7 PM ACROSS SOUTHERN ARKANSAS AND PORTIONS OF THE MISSISSIPPI
DELTA AND TRACK GENERALLY EAST THROUGH THE EVENING. THESE STORMS
WILL BE CAPABLE OF PRODUCING STRONG TORNADOES...VERY LARGE HAIL AND
DAMAGING WINDS. THROUGH ABOUT 11 PM...AREAS NORTH OF
I-20...ESPECIALLY THE HIGHWAY 82 CORRIDOR...WILL BE UNDER THIS RISK
OF TORNADIC SUPERCELLS.

AFTER 11 PM...THE SUPERCELL STORMS ARE EXPECTED TO BE EAST OF THE
AREA. HOWEVER...A BROKEN LINE OF STORMS WILL BE PUSHING RAPIDLY EAST
SOUTHEAST ACROSS CENTRAL ARKANSAS AND IMPACT THE DELTA REGION
BETWEEN 11 PM AND 2 AM. THE BROKEN LINE WILL REACH THE NATCHEZ TRACE
CORRIDOR AROUND 3 AM...THEN THE SOUTHEAST AREAS BY 5 AM. SIGNIFICANT
DAMAGING WINDS WILL BE POSSIBLE ACROSS THE NORTHERN PORTIONS AS THE
LINE MOVES THROUGH. EXPECT THE SEVERITY OF THE LINE TO DIMINISH
AROUND 3 AM AND AS THE LINE PUSHES FURTHER SOUTH AND EAST BEFORE
EXITING INTO FAR SOUTHERN MISSISSIPPI AND SOUTHERN ALABAMA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

ANOTHER SEVERE WEATHER EVENT REMAINS POSSIBLE FOR WEDNESDAY INTO
WEDNESDAY NIGHT AS THE ACTIVE WEATHER PATTERN CONTINUES. STAY TUNED
FOR FURTHER UPDATES ON THIS HAZARDOUS WEATHER POTENTIAL FOR THE
MIDDLE OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS.
ACTIVATION MAY BE NEEDED AGAIN BY THE MIDDLE OF NEXT WEEK.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Special weather statement, May 10, 7:45 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
745 PM CDT SAT MAY 10 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
110245-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
INCLUDING THE CITIES OF...CROSSETT...NORTH CROSSETT...HAMBURG...
WEST CROSSETT...DERMOTT...LAKE VILLAGE...EUDORA...BASTROP...
OAK GROVE...EPPS...LAKE PROVIDENCE...RAYVILLE...DELHI...
TALLULAH...WINNSBORO...JONESVILLE...HARRISONBURG...NEWELLTON...
ST. JOSEPH...WATERPROOF...VIDALIA...FERRIDAY...WEST FERRIDAY...
CLEVELAND...INDIANOLA...RULEVILLE...GREENWOOD...GRENADA...
VAIDEN...NORTH CARROLLTON...CARROLLTON...WINONA...EUPORA...
MABEN...MATHISTON...WEST POINT...COLUMBUS...ACKERMAN...WEIR...
STARKVILLE...GREENVILLE...BELZONI...ISOLA...DURANT...TCHULA...
LEXINGTON...PICKENS...GOODMAN...KOSCIUSKO...LOUISVILLE...MACON...
BROOKSVILLE...MAYERSVILLE...ROLLING FORK...ANGUILLA...
YAZOO CITY...RIDGELAND...MADISON...CANTON...CARTHAGE...
PHILADELPHIA...PEARL RIVER...DE KALB...SCOOBA...VICKSBURG...
JACKSON...PEARL...BRANDON...RICHLAND...FOREST...MORTON...NEWTON...
UNION...DECATUR...CONEHATTA...MERIDIAN...PORT GIBSON...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...MAGEE...MENDENHALL...
TAYLORSVILLE...RALEIGH...BAY SPRINGS...HEIDELBERG...QUITMAN...
STONEWALL...SHUBUTA...FAYETTE...NATCHEZ...BUDE...ROXIE...
MEADVILLE...BROOKHAVEN...MONTICELLO...NEW HEBRON...PRENTISS...
BASSFIELD...COLLINS...MOUNT OLIVE...LAUREL...COLUMBIA...
WEST HATTIESBURG...LUMBERTON...PURVIS...HATTIESBURG
745 PM CDT SAT MAY 10 2008

...SIGNIFICANT SEVERE WEATHER STILL POSSIBLE OVERNIGHT TONIGHT...
ESPECIALLY ALONG AND NORTH OF INTERSTATE 20...

WHILE THE ARKLAMISS REGION HAS DODGED ANY SEVERE WEATHER SO FAR
TODAY...THIS IS NOT EXPECTED TO CONTINUE THROUGH THE NIGHT. NUMEROUS
EXTREMELY SEVERE STORMS HAVE ALREADY PRODUCED TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS ACROSS NORTHERN AND CENTRAL ARKANSAS AND
EASTERN OKLAHOMA THIS AFTERNOON AND EVENING. THIS ACTIVITY IS
EXPECTED TO SHIFT TOWARD THE ARKLAMISS REGION TONIGHT.

A TORNADO WATCH IS ALREADY IN EFFECT FOR EXTREME SOUTHEAST ARKANSAS
AND NORTHWEST MISSISSIPPI UNTIL 2 AM CDT. SEVERE THUNDERSTORMS
CURRENTLY NEAR LITTLE ROCK WILL BE MOVING EAST SOUTHEAST...AND
DEPENDING ON THEIR EVOLUTION OVER THE NEXT FEW HOURS...MAY CLIP THE
NORTHERN PARTS OF BOLIVAR AND SUNFLOWER COUNTIES BETWEEN 830 AND 11
PM. OTHER THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER SOUTH
CENTRAL ARKANSAS...AND SHOULD THESE STORMS CONTINUE TO DEVELOP...
THEY WILL LIKELY BECOME SEVERE AND AFFECT THE SOUTHEAST ARKANSAS AND
NORTHWEST MISSISSIPPI AREA BETWEEN 10 PM AND 1 AM. TORNADOES...VERY
LARGE HAIL...AND DAMAGING WINDS WOULD BE POSSIBLE WITH THESE STORMS.

AFTER MIDNIGHT...THE ACTUAL COLD FRONT WILL BEGIN TO PUSH INTO THE
REGION. THIS SHOULD RESULT IN A BROKEN BAND OF STRONG TO SEVERE
THUNDERSTORMS WHICH WILL SWEEP ACROSS THE ENTIRE ARKLAMISS REGION
BETWEEN MIDNIGHT AND 5 AM. DAMAGING WINDS WOULD BE A PRIMARY THREAT
WITH THESE STORMS...ALONG WITH LARGE HAIL AND POSSIBLY TORNADOES.
THE GREATEST RISK OF SEVERE STORMS WITH THIS ACTIVITY WILL BE ALONG
AND NORTH OF INTERSTATE 20...WITH THE RISK DECREASING SOMEWHAT AS
THE ACTIVITY MOVES FARTHER SOUTH TOWARD THE HIGHWAY 98 CORRIDOR.

PEOPLE ACROSS THE REGION SHOULD BE AWARE OF THE SEVERE WEATHER
POTENTIAL OVERNIGHT...AND MAKE PLANS ACCORDINGLY.

AEG
Special weather statement, May 10, 10:15 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CDT SAT MAY 10 2008

ARZ074-LAZ007-110425-
ASHLEY AR-MOREHOUSE LA-
1015 PM CDT SAT MAY 10 2008

...COMPLEX OF SEVERE THUNDERSTORMS MOVING TOWARD SOUTHEAST ARKANSAS
AND NORTHEAST LOUISIANA...

A COMPLEX OF SEVERE THUNDERSTORMS IN SOUTHWEST AND SOUTH CENTRAL
ARKANSAS AT 1010 PM WAS MOVING EAST SOUTHEAST AT 40 MPH...AND WILL
REACH ASHLEY COUNTY ARKANSAS AND MOREHOUSE PARISH LOUISIANA BETWEEN
11 PM AND MIDNIGHT.

THESE STORMS HAVE A HISTORY OF PRODUCING VERY LARGE HAIL. SHOULD
THEY MAINTAIN THEIR INTENSITY...THEY WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WIND GUSTS GREATER THAN 70 MPH...AND POSSIBLY
A TORNADO.

PEOPLE IN ASHLEY AND MOREHOUSE PARISHES...INCLUDING THE CITIES OF
BASTROP...CROSSETT...HAMBURG...NORTH CROSSETT AND WEST CROSSETT...
SHOULD MONITOR THESE STORMS CLOSELY.

AEG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:51 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower43 min
May 10, 11:09 PM CDTTornado WarningJANGrenada26 min
May 11, 12:45 AM CDTSevere Thunderstorm WarningJANClay15 min
May 11, 6:56 AM CDTLake Wind AdvisoryJANAttala, Bolivar, Carroll, Choctaw, Clarke, Clay and 27 more11 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.